Texas, 2016

Wildfire in Texas, January 30, 2016

January 30, 2016 · NWS AMA · 1 event in 1 county or zone

The Grass Fire 2016-5 wildfire began around 1615CST about four miles north northwest of Kingsmill in Carson county. There were no reports of homes or other structures damaged or destroyed and there were also no reports of injuries or fatalities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Grass Fire 2016-5 wildfire began around 1615CST about four miles north northwest of Kingsmill in Carson county. There were no reports of homes or other structures damaged or destroyed and there were also no reports of injuries or fatalities. The wildfire consumed an estimated four hundred and thirty acres and was caused by downed power lines. The wildfire was contained around 2100CST and a total of five fire departments and other fire agencies responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 30, 2:27 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 30, 2:27 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
227 PM CST SAT JAN 30 2016

.DISCUSSION...
WELL...WE CAN SAY GOODBYE TO OUR WELL ABOVE NORMAL
TEMPERATURES FOR QUITE A WHILE. A COLD FRONT MOVES THROUGH THE
PANHANDLES TONIGHT WHICH WILL KNOCK BACK OUR HIGH TEMPERATURES BY
ABOUT 20 DEGREES. THE COLD FRONT TRIES TO LIFT NORTHEAST AS A WARM
FRONT ON MONDAY...DYNAMICAL COOLING FROM THE APPROACHING STORM
SYSTEM SHOULD TEMPER ANY STRONG WARM UP WE WOULD NORMALLY SEE BEHIND
A WARM FRONT...ESPECIALLY ACROSS THE SOUTHWEST TEXAS PANHANDLE.
SPEAKING OF THE APPROACHING STORM SYSTEM. AN UPPER LEVEL LOW WILL
MOVE ONSHORE IN THE PACIFIC NORTHWEST TONIGHT AND THEN IT WILL DIVE
SOUTH SOUTHEAST TO NEAR LAS VEGAS NEVADA BY EARLY MONDAY MORNING.
THIS STORM SYSTEM WILL THEN START TO HEAD EAST TOWARD THE PANHANDLES.
SOME WARM AIR ADVECTION PRECIPITATION MAY DEVELOP DURING THE DAY ON
MONDAY ACROSS MUCH OF THE PANHANDLES. AT THIS TIME...THE JURY IS
STILL OUT ON JUST HOW MUCH PRECIP WILL FALL. THE BEST CHANCE OF
PRECIP SHOULD BE ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN
TEXAS PANHANDLE. SOME OF THE RAIN MAY MIX WITH SNOW ACROSS THE
OKLAHOMA PANHANDLE. IT WILL DEPEND ON HOW MUCH COLD IS LEFT OVER IN
THIS AREA BEHIND THE AFOREMENTIONED COLD FRONT. AT THIS TIME...DO
NOT THINK THAT THERE WOULD BE MUCH ACCUMULATION OF SNOW GIVEN THAT
TEMPERATURES SHOULD BE IN THE UPPER 30S AND LOWER 40S. THE DYNAMICS
OF THE MAIN SYSTEM MOVE ACROSS THE OKLAHOMA PANHANDLE AND FAR
NORTHERN TEXAS PANHANDLE MONDAY NIGHT INTO EARLY TUESDAY. THIS IS
WHERE THE BEST CHANCE OF SNOW WILL BE. RIGHT NOW IT LOOKS LIKE ANY
ACCUMULATIONS WILL BE FAIRLY LIGHT...WITH MOST LOCATIONS PICKING UP
LESS THAN 3 INCHES. THE MODELS HAVE TRENDED FURTHER NORTH WITH THIS
SYSTEM AS IT LIFTS NORTHEAST FROM NORTHEAST NEW MEXICO INTO NORTH
CENTRAL KANSAS MONDAY NIGHT AND TUESDAY. IF THIS TREND
CONTINUES...WE MAY NEED TO TRIM BACK SNOW ACCUMULATIONS FURTHER. THE
WIND SHOULD CRANK UP BEHIND THIS SYSTEM TUESDAY. THIS COULD CAUSE
SOME BLOWING AND DRIFTING OF SOME SNOW IF THE CURRENT SNOWFALL
FORECAST VERIFIES.

THE SNOW AND WIND WILL DECREASE BY EARLY TUESDAY EVENING AS THE
SYSTEM PULLS AWAY FROM THE PANHANDLES.

UPPER LEVEL HEIGHTS WILL ONLY SLOWLY INCREASE THROUGH THE END OF
THIS FORECAST...SO ONLY A MODERATE WARMING TREND IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                38  58  32  59  28 /   0   0   5  20  10
BEAVER OK                  36  55  30  42  26 /   0   0  10  40 100
BOISE CITY OK              32  49  26  40  21 /   0   5  20  60  90
BORGER TX                  40  57  33  54  29 /   0   0   5  40  20
BOYS RANCH TX              39  59  33  61  28 /   0   0  10  20  10
CANYON TX                  40  60  32  63  28 /   0   0   5  20  10
CLARENDON TX               43  59  32  61  31 /   0   0   5  20  10
DALHART TX                 35  54  29  52  24 /   0   0  20  40  40
GUYMON OK                  35  53  30  43  25 /   0   0  10  50  90
HEREFORD TX                40  63  32  63  28 /   0   0   5  20  10
LIPSCOMB TX                38  56  31  48  29 /   0   0   5  30  80
PAMPA TX                   39  56  30  54  27 /   0   0   5  30  20
SHAMROCK TX                42  58  32  54  32 /   0   0   5  20  10
WELLINGTON TX              42  61  33  60  34 /   0   0   5  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

3/15
Hazardous weather outlook, Jan 30, 2:48 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CST SAT JAN 30 2016

OKZ001>003-TXZ001>020-310900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
248 PM CST SAT JAN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS CONTINUE EARLY
THIS EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES DUE TO WEST
WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM RELATIVE
HUMIDITY VALUES OF 15 TO 20 PERCENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A MIX OF RAIN AND SNOW MAY DEVELOP ACROSS THE OKLAHOMA PANHANDLE AND
FAR NORTHERN TEXAS PANHANDLE MONDAY. LIGHT SNOW IS THEN POSSIBLE
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE MONDAY
NIGHT INTO TUESDAY. AT THIS TIME...THE HIGHEST SNOWFALL ACCUMULATIONS
ARE EXPECTED IN THE OKLAHOMA PANHANDLE...WHERE 1 TO 4 INCHES WILL BE
POSSIBLE. ELSEWHERE...UP TO AN INCH OF SNOW MAY OCCUR ACROSS THE FAR
NORTHERN TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY
THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carson

When
January 30, 4:15 PM CST to 9:00 PM CST
Where
Carson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610407.